Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The $ 5$-modular representations of the Tits simple group in the principal block

Author: Holger W. Gollan
Journal: Math. Comp. 57 (1991), 369-386
MSC: Primary 20C20; Secondary 20E32
MathSciNet review: 1079019
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we show how to construct the 5-modular absolutely irreducible representations of the Tits simple group in the principal block, which is the only block of positive defect. Starting with the smallest nontrivial ones, all the others except one pair are obtained as constituents of tensor products of dimension at most 729. The last two we get from a permutation representation of degree 1600. We give an exact description of the construction of the first one of degree 26 by extending its restrictions to several subgroups, a method first used in the existence proof of the Janko group $ {J_4}$. Using the explicit matrices obtained from the above constructions, we work out the Green correspondents and sources of all the representations and state their socle series.

References [Enhancements On Off] (What's this?)

  • [1] D. Benson, The simple group $ {J_4}$, Ph.D. Thesis, 1980.
  • [2] J. J. Cannon, An introduction to the group theory language CAYLEY, Computational Group Theory (M. Atkinson, ed.), Academic Press, New York, 1984, pp. 145-183. MR 760656
  • [3] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Oxford, 1985. MR 827219 (88g:20025)
  • [4] G. Hiß, The modular characters of the Tits simple group and its automorphism group, Comm. Algebra 14 (1986), 125-154. MR 814141 (87c:20029)
  • [5] P. Landrock, Finite group algebras and their modules, London Math. Soc. Lecture Note Ser., vol. 84, Cambridge Univ. Press, 1983. MR 737910 (85h:20002)
  • [6] R. A. Parker, The computer calculation of modular characters, The Meat-Axe, Computational Group Theory (M. Atkinson, ed.), Academic Press, New York, 1984, pp. 267-274. MR 760660 (85k:20041)
  • [7] R. A. Parker and R. A. Wilson, The computer construction of matrix representations of finite groups over finite fields, preprint, 1989. MR 1075424 (91j:20001)
  • [8] D. Parrott, A characterization of the Tits simple group, Canad. J. Math. 24 (1972), 672-685. MR 0325757 (48:4103)
  • [9] G. J. A. Schneider, Computing with endomorphism rings of modular representations, J. Symbolic Comput. 9 (1990), 607-636. MR 1075427 (92a:20015)
  • [10] R. A. Wilson, The geometry and maximal subgroups of the simple groups of A. Rudvalis and J. Tits, Proc. London Math. Soc. (3) 48 (1984), 533-563. MR 735227 (86e:20035)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 20C20, 20E32

Retrieve articles in all journals with MSC: 20C20, 20E32

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society